Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Albany, NY

September 23, 2003Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts; Columbia County, Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 23, 2003, 9:44 AM EDT for Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts; Columbia County, Dutchess County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 9:44 AM EDT (13:44 UTC)
Expired
Sep 23, 2003, 10:45 AM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 231344
SVRALY
CTC005-MAC003-NYC021-027-231445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
942 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLUMBIA COUNTY IN EASTERN NEW YORK
  NORTHERN DUTCHESS COUNTY IN EASTERN NEW YORK
  NORTHWESTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT
  WESTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 1045 AM EDT

* AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF CHATHAM TO
  MILLBROOK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILLBROOK AT 945 AM EDT
  COPAKE AND AUSTERLITZ AT 950 AM EDT
  NEW LEBANON AT 955 AM EDT
  MILLERTON AND DOVER PLAINS AT 1000 AM EDT
  AMENIA AND SOUTH EGREMONT AT 1005 AM EDT
  PITTSFIELD AND GREAT BARRINGTON AT 1010 AM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

VERY HEAVY RAIN IS ALSO LIKELY. HEAVY RAIN MAY FLOOD LOW LYING AREAS 
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER 
GROUND IF THREATENED BY FLOOD WATERS.

$$

LAT...LON 4249 7360 4254 7311 4204 7331 4171 7344
          4169 7390

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:12 AM EDT, 7 hours 32 minutes earlier.

Area forecast discussion, Sep 23, 2:12 AM EDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
212 AM EDT SUN SEP 23 2003

.DISCUSSION...FALL ARRIVES 647 AM EDT...OR SPRING IF YOUR IN BUENOS
AIRES.

.SHORT TERM...SHRA ACRS MUCH OF FCA AS CDFNT IS PUSHING SLOWLY E
ACRS NY. AT 06Z CDFNT ABT SYR-ELM. ALONG FNT LN OF +SHRA BUT ATTM NO
C-G LIGHTING. FRONTS CONTINUED E MVNT WL PLACE IT NR BGM-UCA LN AT
12Z...MSS-ALB-TTN AT 18Z...AND NR BOS BY 00Z. AVN IS A TAD FASTER
WITH FRONTAL MVMT. THE FRONT WILL PROD EXTENSIVE SHRA UP TO AND JUST
BEHIND IT...HWVR SCT SHRA WL CONTINUE THRU THE AFTN...AS STRONG JET
MAX IS DIGGING DOWN WEST SIDE OF MID LEVEL TROF. THIS TROF AND VORT
MAX WL PASS ACRS FCA DURING AFTN AND EARLY EVENING.

.LONGER TERM...TNGT MID LEVEL TROF AND SFC CDFNT MOVE RAPIDLY
OFFSHORE. SFC HI PRES BUILDS FM OH VLY TO ATLC SEABOARD. LATE THU
BRINGS A REPLY OF TONIGHTS WX AS ANOTHER STRONG MID LEVEL TROF
PUSHES ACROSS THE GRT LKS AND DRAGS A CDFNT ACROSS NY THU. THU CDFNT
PCPN APPEARS MAINLY WITH AND BEHIND THE FRONT..SO BEST CHC FOR SHRA
IS IN THE AFTN. HI PRES AGAIN FOLLOWS THU NT AND FRI..BRINGING A
RETURN OF DRY CONDITIONS TO FCA.

.EXTENDED...FRI NT INTO WEEKEND DEEPENING BROAD 500 HPA TROF OVER
GRT PLAINS...STALLED FRONT JUST TO OUR SOUTH...INCRNG SOUTHERLY
INFLOW ALL COMBINE TO INCREASE MOISTURE ACRS RGN AS WELL AS THE
THREAT OF SHRA AGAIN. WL PUSH SAT FCST TWRD A WETTER VIEW.

.HYDROLOGICAL DISCUSSION...NO PROBLEMS EXPECTED. A FEW HALF BANKFULL
RISES MAY OCCUR ON SMALL CREEKS THIS MRNG...AND AGAIN THURSDAY
AFTERNOON WHERE HEAVIER SHOWERS OCCUR.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Sep 23, 4:30 AM EDT, 5 hours 14 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-240915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SNYDER

In the hours before

Special weather statement, Sep 23, 9:35 AM EDT, 9 minutes before
CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-084-VTZ013>015-
231445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EDT TUE SEP 23 2003

A LINE OF MODERATE TO HEAVY RAIN SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS WILL MOVE EAST FROM THE HUDSON VALLEY THROUGH THE
TACONICS AND INTO WESTERN NEW ENGLAND BY 11 AM.  AS MUCH AS 2 INCHES
OF RAIN IS POSSIBLE AS THESE STORMS PASS...AND LIGHTER RAIN MAY
CONTINUE FOR SEVERAL HOURS AFTER THE HEAVIER RAIN PASSES.

RESIDENTS OF THE TACONICS...BERKSHIRES...LITCHFIELD HILLS AND
SOUTHERN GREEN MOUNTAINS SHOULD EXPECT SIGNIFICANT RISES IN SMALL
STREAMS AND PONDING OF WATER ON URBAN ROADS DURING THE REMAINDER OF
THE MORNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND INFORMATION
AS THIS SYSTEM PASSES.  YOU CAN ALSO GET MORE INFORMATION AND
MONITOR LIVE RADAR ON THE WEB AT WWW.WEATHER.GOV.  FROM THERE YOU
CAN ALSO CLICK ON EASTERN NEW YORK AND VISIT THE ALBANY WEB SITE.

WESTERGARD

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 10:33 AM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region57 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in Connecticut, 2003Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.